Melkersson-Rosenthal Syndrome still a mystery: a case report
Melkersson-Rosenthal syndrome (MRS) is a rare neuromucocutaneous syndrome of unknown etiology. Rarely, it presents with the full triad of relapsing facial swelling, facial palsy, and a fissured, geographic tongue.

Published in the Journal of Medical Cases, the authors present a case of a 22-year-old man with MRS who was misdiagnosed 2 years prior to the current presentation as having chronic allergic angioedema, which had partially responded to systemic corticosteroids.

A 22-year-old man presented with a 4-day history of facial swelling. He was admitted to the Otorhinolaryngology Department with a provisional diagnosis of angioedema and nasal vestibulitis. As the patient failed to respond after an immediate dose of a systemic steroid (hydrocortisone) and a few days of systemic antibiotics (co-amoxiclav), the Dermatology Department was consulted.

A detailed history revealed that the patient had experienced five similar episodes within the last 2 years that sometimes occurred after eating chicken, red meat, or mutton. Additionally, he had been diagnosed with “recurrent” facial palsy 4 years previously.

Some of these episodes were self-limited, whereas others required medical intervention. The patient denied sensory dysfunction, fever, infections, history of insect bites, a positive family history, and being on any current medications.

Physical examination revealed gross facial asymmetry with a swollen right cheek and upper lip (Fig. 1a, b). The right forehead was smooth, the right nostril was crusted, and the upper lip was severely swollen, with a few firm, non-tender nodules. The swelling was painless and non-pitting.

Examination of the oral cavity revealed gingival hyperplasia and a fissured, geographic tongue. Neurological examination showed right facial palsy. His sensation was intact, however, and cervical lymph nodes were not palpable.

MRS was diagnosed on a clinical basis. The patient was started on a 1-week course of oral prednisolone 20 mg once daily and fluticasone cream application twice daily. A course of co-amoxiclav was also completed.

One week following discharge, the patient had residual facial edema and facial palsy with persistence of the fissured, geographic tongue. Further investigations were planned, but the patient did not return for the follow-up appointment.

Read more here: https://pxmd.co/OegJ6
D●●●●●i M●●●●●a and 20 others like this3 shares
Like
Comment
Share